Wyoming, 2022

Winter Storm in Wyoming, May 3 to 4, 2022

May 3 to 4, 2022 · NWS RIW · 1 event in 1 county or zone

A moist northeasterly upslope flow developed and brought heavy snow to the higher elevations of the Wind River Range. Snowfall amounts generally ranged from 12 to 18 inches above 8000 feet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A moist northeasterly upslope flow developed and brought heavy snow to the higher elevations of the Wind River Range. Snowfall amounts generally ranged from 12 to 18 inches above 8000 feet. Amounts dropped sharply in lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 3, 3:36 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, May 3, 3:36 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
436 PM MDT Tue May 3 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Tue May 3 2022

A lot of weather to discuss today. A multi-vortex circulation
currently positioned over Utah will continue to move eastward this
evening and tonight, bringing widespread precipitation to the region
through Wednesday afternoon. This morning and through the afternoon,
snow, heavy at times, has been occurring along the I-80 corridor from
Green River to Wamsutter. Light snow across the western mountains
has also been occurring through the day, with several inches falling
across some of the western peaks overnight. Across the north and
east, precipitation has been increasing with some scattered
thunderstorms developing early this afternoon across northern
basins. This precipitation will continue to rotate into the Wind
River Basin later this evening.

Models have become more consistent with the track of this system
across southern WY/northern CO. This track will result in a
significant upslope favored pattern for the Lander Foothills and
east slopes of the Wind River Mountains. This upslope-favored area
is our biggest focus with the forecast. Snow will continue across
the west and south as precipitation bands continue to wrap around
the low into those areas. Snow amounts of 1 to 3 inches are possible
along the I-80 corridor and have gone with SPS's to message the
slushy travel potential for the overnight and early morning hours as
temperatures drop and the sun goes down. As for the previously
mentioned upslope favored area, models have really begun pegging the
southeast Wind Rivers and Lander foothills with 1 to 2 inches of
QPF. In the mountains, this equates to over a foot to close to two
feet of snow. Given this, and the fact that South Pass is in this
favored area, have gone with a Winter Storm Warning for Zn 15.

Upslope precipitation will continue through much of the day
Wednesday as the deformation axis continues to rotate around the
low, but the heaviest precipitation will end by early afternoon
Wednesday. Most areas should see drying and clearing later in the
evening and overnight. The areas that do clear out, will likely see
areas of patchy fog develop.

.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM MDT Tue May 3 2022

The quick-moving pattern finally comes to an end Thursday, with one
last quick-moving ridge. Temps will recover back into the 50s and
60s, with light southwest flow. The ridge gets pushed out by a
gradually deepening trough along the Rockies, bringing persistent
agitated weather for most of the state. With the upper low wobbling
around from Idaho into eastern Nevada and northern Utah, the main
moisture flow will continue from California into western WY. This
will bring persistent light precipitation for the western mountains
Friday into Saturday, then slowly spreading east of the divide
Sunday into early next week. Models have been a little more
consistent for early next week, but are still differing considerably
on precipitation, especially for areas around Casper Mountain and
central WY. Leaned toward a drier forecast for now, but kept from
putting up a fully dry Mother's Day and following Monday. Will keep
a close eye on any changes, which could bring a much wetter and
possibly snowy time to this most important holiday weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday)
Issued at 435 PM MDT Tue May 3 2022

Moisture continue to move across western and central Wyoming, with
cigs lowering through the night and showers at most locations
tonight into tomorrow morning. Initial rain this evening will
gradually mix with light snow overnight, with some brief lowering of
vis and cigs with heavier showers. Showers will continue mainly east
of the divide Wednesday, with some brief clearing at KJAC/KBPI/KPNA
Wednesday afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 230 PM MDT Tue May 3 2022

Rain and mountain snow will be widespread across the region through
early Wednesday afternoon. Heaviest precipitation will occur along
the east slopes of the Wind River Mountains and the Lander Foothills
overnight tonight. Thursday and Friday will be dry, breezy and
warmer, but significant moisture from Tuesday and Wednesday will
keep RHs around 25 to 35 percent. Another wet system will bring more
widespread rain and mountain snow to the region over the weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to noon MDT
Wednesday for WYZ015.

&&

SHORT TERM...Hensley
LONG TERM...Straub
AVIATION...Straub
FIRE WEATHER...Hensley
Hazardous weather outlook, May 3, 2:00 PM MST, 5 hours before
Hazardous Weather Outlook
National Weather Service Riverton WY
300 PM MDT Tue May 3 2022

WYZ001>020-022>030-042100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
300 PM MDT Tue May 3 2022

...Winter Storm Warning for the east slopes of the Wind River
Mountains from 6 PM Tonight through Noon Wednesday...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Rain showers and isolated thunderstorms will continue to increase
across the valleys this afternoon. Snow showers across the west
and south also will continue, with 1 to 3 inches of accumulation
possible. Significant accumulations over 1 foot are possible in
the east slopes of the Wind River Mountains overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Rain and snow will begin to taper off late in the
afternoon. Patchy fog is possible overnight.

Saturday through Monday...Good chances for valley rain and
mountain snow. Snow levels could lower to valley floors starting
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report rain and snowfall
amounts.

In the hours before

Special weather statement, May 3, 1:45 PM MST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
245 PM MDT Tue May 3 2022

WYZ014-041200-
Wind River Mountains West-
245 PM MDT Tue May 3 2022

...Snow Likely Tonight through Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Snow. Accumulations of 3 to 6 inches with up to 8 inches
  above 9000 feet.

* WHERE...Wind River Mountains West.

* WHEN...Late this afternoon through Wednesday. The steadiest
  snow is expected late tonight through Wednesday morning.

* ADDITIONAL DETAILS...Outdoor enthusiasts should be prepared for
  wet and cold conditions.

WYZ008-009-041200-
Bighorn Mountains West-Bighorn Mountains Southeast-
245 PM MDT Tue May 3 2022

...Snow Likely Tonight through Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Snow. Accumulations of 3 to 6 inches with up to 8 inches
  above 9000 feet.

* WHERE...Big Horn Mountains.

* WHEN...Tonight through Wednesday. The steadiest snow is expected
  late tonight.

* ADDITIONAL DETAILS...Mountain passes may become slick and snow
  covered. This includes Granite Pass and Powder River Pass.
  Outdoor enthusiasts should be prepared for wet and cold
  conditions.

WYZ002-041200-
Absaroka Mountains-
245 PM MDT Tue May 3 2022

...Snow Likely Tonight through Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Accumulations of 3 to 6 inches with
  locally up to 8 inches in the southern Absarokas.

* WHERE...Absaroka mountains.

* WHEN...This afternoon through tonight.

* ADDITIONAL DETAILS...Outdoor enthusiasts should be prepared for
  wet and cold conditions.

WYZ019-027>030-041200-
Green Mountains and Rattlesnake Range-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Kemmerer, Cokeville,
Rock Springs, Green River, and Wamsutter
245 PM MDT Tue May 3 2022

...Wet Snow through Wednesday...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of wet snow, mixed with rain early, then becoming
  all snow this evening. Accumulations of 1 to 3 inches expected.

* WHERE...Sweetwater County, Southern lincoln County, and the
  Green Mountains and Rattlesnake Ranges.

* WHEN...Late tonight through Wednesday morning.

* ADDITIONAL DETAILS...Roads may become slick and snow covered
  late tonight. This includes Interstate 80.
Special weather statement, May 3, 5:00 PM MST, 2 hours before
Special Weather Statement
National Weather Service Riverton WY
600 PM MDT Tue May 3 2022

WYZ030-040300-
East Sweetwater County-
Including the city of Wamsutter
600 PM MDT Tue May 3 2022

...Heavy Wet Snow This Evening...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Moderate to Heavy snow. Accumulations of 2 to 3 inches.

* WHERE...Eastern Sweetwater County.

* WHEN...Until 9 PM.

* ADDITIONAL DETAILS...Interstate 80 will be impacted from Tipton
  to Creston Junction. Roads may become slick to snow covered.
  Visibility will be reduced to less than one half mile.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
May 3, 7:00 PM MST to May 4, 8:00 AM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 12 to 18 inches of new snow above 8000 feet of elevation.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025795.